Alert archive / Iowa / River Flood Warnings in 2015

River Flood Warning 51, NWS Des Moines, IA

December 13, 2015Black Hawk County, Iowa

NWS Des Moines, IA issued this river flood warning at Dec 13, 2015, 1:03 PM CST for Black Hawk County, Iowa. It took effect at Dec 13, 2015, 10:38 PM CST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Dec 13, 2015, 1:03 PM CST (19:03 UTC)
In effect from
Dec 13, 2015, 10:38 PM CST
Expired
Dec 18, 2015, 10:30 AM CST
In force
4 days
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Moderate

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Hawk Creek at Hudson (HUDI4).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05463500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Dec 13, 11:54 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 13, 11:54 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1154 AM CST SUN DEC 13 2015

.UPDATE...
ISSUED AT 802 AM CST SUN DEC 13 2015

FOR THE MORNING UPDATE I CALLED AND CHECKED WITH LAW ENFORCEMENT
FOR ANY FLOODING IN THE FLASH FLOOD WARNING AREA AND NONE WAS
REPORTED SO THE WARNING WAS DROPPED. HOWEVER...REPORTS ARE THAT
DITCHES ARE FULL. LATEST RADAR TRENDS AND HI-RES MODELS SHOW A LOT
OF RAIN MOVING BACK INTO CENTRAL IOWA BY 18Z OR SO AND SPREADING
NORTH AND WEST THROUGH THE AFTERNOON AND TONIGHT. ONCE THE WARNING
HEADLINES WERE DROPPED I DECIDED TO PUT AN AREAL FLOOD WATCH INTO
EFFECT OVER THE SAME AREA WHERE 2 TO 3 INCHES OF RAIN HAD ALREADY
FALLEN AND WHERE RIVERS WERE FORECAST TO GO TO FLOOD STAGE WITHIN
24 HOURS.

&&

.SHORT TERM /TODAY/...
ISSUED AT 346 AM CST SUN DEC 13 2015

WE WILL BE IN FOR A VERY SOGGY SUNDAY TODAY.  ALOFT THE UPPER LOW IS
STILL SITTING OVER THE SOUTHERN PLAINS AND WILL ONLY GRADUALLY LIFT
NORTHEAST TOWARDS WESTERN OKLAHOMA BY 00Z.  THIS WILL PUT IOWA IN A
DEEP SOUTHERLY FLOW WITH DEEP MOISTURE CONTINUING TO STREAM INTO
IOWA THROUGH THE FORECAST PERIOD.  AT THE SURFACE...AN INVERTED
TROUGH WILL SIT OVER SOUTHERN INTO NORTHEAST IOWA AS A SURFACE LOW
GRADUALLY LIFTS INTO SOUTH CENTRAL IOWA BY 00Z.

HI-RES MODELS ARE ALL POINTING TO A BREAK IN THE PRECIPITATION TODAY
FROM ROUGHLY 15Z THROUGH ABOUT 19Z BEFORE THE NEXT ROUND OF HEAVY
RAIN DEVELOPS ACROSS THE EASTERN HALF OF THE STATE. INDEED THERE IS
A LULL IN THE FORCING MID TO LATE MORNING BUT WITH SUCH DEEP
MOISTURE IN PLACE I HAD A HARD TIME GOING DRY.  THE MORE LIKELY
SCENARIO WILL BE A BREAK FROM THE MODERATE TO HEAVY RAINFALL WITH A
TRANSITION TO DRIZZLE AND AREAS OF FOG...SO I EXPECT A HIGH POP LOW
QPF SCENARIO LATE MORNING INTO EARLY AFTERNOON. THE FOG SHOULD NOT
REDUCE VISIBILITIES TO ANYWHERE NEAR ADVISORY CRITERIA SO I DID NOT
PUT THAT IN THE FORECAST GRIDS AS PRECIP IS THE MAIN STORY. THE
DRIZZLE WILL GIVE WAY TO STEADY MODERATE TO HEAVY RAINFALL AGAIN
ESPECIALLY MID TO LATE AFTERNOON AS THE NEXT ROUND OF FORCING ENTERS
IOWA.

TEMPS WILL BE WARM ENOUGH STILL FOR THE PRECIP TO BE ALL RAIN SO AT
LEAST PTYPE WILL NOT BE A CONCERN.  HOWEVER...OVERNIGHT SOME
LOCATIONS ACROSS THE CENTRAL AND NORTHEAST RECEIVE A RADAR ESTIMATED
2 TO 3 INCHES OF RAINFALL AND IF WE GET AN ADDITIONAL INCH OR TWO
ACROSS THE EAST CENTRAL/NORTHEAST...SOME OF THESE LOCATIONS COULD
SEE SOME FLASH FLOODING.  PRESENTLY I HAVE THE HEAVIEST RAINFALL FOR
LATER TODAY FORECAST TO BE FURTHER SOUTH AND EAST OF THE AREAS THAT
RECEIVED THE HEAVIEST RAINFALL FROM THE OVERNIGHT SO A FLASH FLOOD
WATCH WAS NOT ISSUED BUT IF THE HEAVIEST RAIN DOES LOOK TO
MATERIALIZE FURTHER NORTHWEST OR THE 12Z RUN OF MODELS COME IN WITH
PRECIP HEAVIER BACK TO THE NORTHWEST THEN A FLASH FLOOD WATCH WILL
NEED TO BE CONSIDERED FOR LATE AFTERNOON AND TONIGHT.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
ISSUED AT 346 AM CST SUN DEC 13 2015

RAIN TO CONTINUE ACROSS THE AREA TONIGHT...AS THE SYSTEM CURRENTLY
SPINNING ACROSS THE SOUTHERN HIGH PLAINS LIFTS NNE THROUGH THE DAY.
SFC LOW TO BE SITUATED ACROSS ERN KS INTO SE IA BY LATE
TONIGHT...WITH THE ASSOCIATED TROWAL FEATURE MOVING THROUGH THE CWA.
THIS WILL ALLOW FOR ANOTHER PROLONGED AREA OF RAIN TO MOVE THROUGH
THE CWA OVERNIGHT. STILL IMPRESSIVE MOISTURE AVAILABLE WITH PWATS
EXPECTED TO BE AROUND 1 INCH...SO SOME MODERATE TO HEAVY RAINFALL
STILL POSSIBLE INTO TONIGHT. DEF ZONE PRECIP TO BE IN PLACE ACROSS
THE CWA INTO MONDAY...AS THE SFC LOW LIFTS OFF TO THE NE THROUGH THE
DAY. COLDER AIR GETTING WRAPPED INTO THE BACKSIDE MAY ALLOW THE
PRECIP TO CHANGE OVER TO SNOW MONDAY ACROSS THE FAR NORTHWESTERN
CWA. OVERALL ANY SNOW AMOUNTS SHOULD BE LIGHTER AROUND AN INCH OR SO
NEAR ESTHERVILLE WITH LIGHTER AMOUNTS AROUND A DUSTING TO HALF AN
INCH TOWARD THE DENISON AREA. PRECIP TO TAPER OFF MONDAY
AFTERNOON...WITH LOW STRATUS REMAINING IN PLACE INTO TUESDAY.

SHORTWAVE RIDGING TO BUILD INTO THE CWA FOR LATE MONDAY INTO
TUESDAY...WITH ANOTHER STORM SYSTEM TAKING SHAPE FOR MID WEEK. THIS
SYSTEM CONTINUE TO TRACK A BIT FURTHER WEST AND A TAD SLOWER WITH
EACH MODEL RUN. SFC LOW TO LIFT FROM NC KANSAS LATE TUESDAY INTO SC
MN BY EARLY WEDNESDAY. MAY HAVE SOME SCATTERED SHOWERS AHEAD OF THE
LOW IN THE WARM SECTOR ACROSS THE CWA...BUT BETTER CHANCES FOR
PRECIPITATION WILL REMAIN ACROSS THE FAR NORTHWESTERN CWA LATE
TUESDAY NIGHT INTO WEDNESDAY WHEN THE WRAP-AROUND PUSHES THROUGH THE
AREA. EXPECT MAINLY A MIX OF RAIN/SNOW WITH THIS SYSTEM...WITH
GREATER CHANCES FOR PRECIPITATION OFF TO THE WEST AND NORTH.
BREEZY CONDITIONS ALSO EXPECTED WEDNESDAY...WITH A LARGE AREA OF
COLD CANADIAN HIGH PRESSURE TO BUILD INTO THE CWA FOR LATE THIS
WEEK INTO THE WEEKEND. H85 TEMPS DROP TO AROUND -5C WHICH SHOULD
SEND TEMPERATURES BACK DOWN TO NEAR AVERAGE TO BELOW AVERAGE FOR
THIS TIME OF YEAR TO END THE PERIOD.

&&

.AVIATION...13/18Z
ISSUED AT 1147 AM CST SUN DEC 13 2015

WIDESPREAD RAIN WILL BRING MVFR AND IFR CONDITIONS TO SITES
THROUGH THE PERIOD. VISIBILITIES WILL BE PRIMARILY MVFR THROUGH 00Z
WITH IFR CEILINGS. CONDITIONS WILL REMAIN MOSTLY IFR AND LIFR FROM
00Z-12Z. WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE LATE IN
PERIOD. MAY SEE SN MIX WITH RA AT NORTHERN
SITES...KFOD/KMCW...LATE IN PERIOD. HAVE KEPT CONDITIONS LIFTING
TO MVFR BEYOND 12Z...THOUGH MAY BE TOO OPTIMISTIC.

&&

.HYDROLOGY...
ISSUED AT 346 AM CST SUN DEC 13 2015

A WIDESPREAD HALF INCH TO AN INCH AND A HALF HAS ALREADY FALLEN
ACROSS THE CWA...WITH ISOLATED SPOTS IN EXCESS OF TWO INCHES. AN
ADDITIONAL 1 TO 2 INCHES OF RAINFALL IS STILL POSSIBLE WITH THIS
SYSTEM THROUGH MONDAY MORNING. RAINFALL RATES ARE EXPECTED TO BE
LESS TODAY INTO MONDAY...WITH MORE STRATIFORM RAIN VERSUS THE
THUNDER CHANCES FROM SATURDAY NIGHT. PWAT VALUES WILL STILL REMAIN
HIGH AT AROUND 1 INCH WHICH IS ABOUT 200-300 PERCENT OF NORMAL
TODAY...WITH NEAR RECORD OR RECORD 2 TO 3 DAY RAINFALL TOTALS
STILL POSSIBLE. GIVEN DORMANT VEGETATIVE GROWTH AND OPEN
FIELDS...RUNOFF WILL BE DECENT/EFFICIENT AND ANTICIPATE RISES AND
MINOR FLOODING ON AREA STREAMS AND RIVERS COULD BE EXPECTED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 4 PM CST THIS AFTERNOON THROUGH MONDAY MORNING
FOR BLACK HAWK-DALLAS-GRUNDY-MARSHALL-POLK-STORY-TAMA.

&&

UPDATE...FAB
SHORT TERM...FAB
LONG TERM...BEERENDS
AVIATION...AWB
HYDROLOGY...BEERENDS
Hazardous weather outlook, Dec 13, 7:50 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
750 AM CST SUN DEC 13 2015

IAZ006-007-016-017-025>028-035>037-046-047-058-061-062-070>075-
081>086-092>097-141400-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
WEBSTER-HAMILTON-HARDIN-GREENE-BOONE-GUTHRIE-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
750 AM CST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE TODAY INTO TONIGHT. ANOTHER 1 TO 2
INCHES OF RAINFALL IS EXPECTED TODAY ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREA RIVERS AND STREAMS MAY APPROACH BANKFULL OR FLOOD STAGE BY
EARLY TO MID WEEK DUE TO THE HEAVY RAINFALL OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS
WILL BE APPRECIATED.

IAZ004-005-015-023-024-033-034-044-045-057-141400-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
CARROLL-AUDUBON-
750 AM CST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE TODAY...WITH AN ADDITIONAL ONE TO TWO
INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RAIN IS EXPECTED TO TRANSITION TO SNOW ACROSS PORTIONS OF
WEST CENTRAL IOWA INTO NORTHWEST IOWA EARLY MONDAY MORNING. LIGHT
ACCUMULATIONS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS
WILL BE APPRECIATED.

IAZ038-039-048>050-059-060-141400-
GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-
750 AM CST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE TODAY INTO TONIGHT. ANOTHER 1 TO 2
INCHES OF RAINFALL IS EXPECTED TODAY ACROSS THE AREA. A FLOOD
WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO TEH NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREA RIVERS AND STREAMS MAY APPROACH BANKFULL OR FLOOD STAGE BY
EARLY TO MID WEEK DUE TO THE HEAVY RAINFALL OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS
WILL BE APPRECIATED.

FAB

In the hours before

Local storm report, Dec 13, 7:20 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 AM CST SUN DEC 13 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       JANESVILLE              42.64N 92.46W
12/13/2015  E2.75 INCH       BREMER             IA   BROADCAST MEDIA

            VIA KWWL TV

&&

BF
Local storm report, Dec 13, 7:21 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 AM CST SUN DEC 13 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       TRIPOLI                 42.81N 92.26W
12/13/2015  E2.98 INCH       BREMER             IA   CO-OP OBSERVER

&&

BF
Special weather statement, Dec 13, 9:07 AM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
907 AM CST SUN DEC 13 2015

IAZ006-007-016-017-025-026-036-037-047>049-061-062-131715-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-HAMILTON-
HARDIN-BOONE-STORY-MARSHALL-JASPER-POWESHIEK-
INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...NORTHWOOD...
MANLY...GARNER...BRITT...KANAWHA...MASON CITY...CLEAR LAKE...
EAGLE GROVE...CLARION...BELMOND...HAMPTON...WEBSTER CITY...
IOWA FALLS...ELDORA...ACKLEY...BOONE...AMES...MARSHALLTOWN...
NEWTON...GRINNELL
907 AM CST SUN DEC 13 2015

...DENSE FOG THIS MORNING...

WITHIN WIDESPREAD FOG ACROSS THE AREA...DENSE FOG IS REDUCING
VISIBILITY TO BELOW A QUARTER MILE AT TIMES. THIS SHOULD IMPROVE
THROUGH THE MORNING HOURS. IN THE MEANTIME...ANYONE TRAVELING
SHOULD BE ALERT FOR RAPIDLY CHANGING VISIBILITY...SLOW DOWN AND
ALLOW EXTRA DRIVING TIME.

AWB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 2:13 AM CSTFlash Flood WarningDMXBlack Hawk, Grundy, Hardin, Marshall, Story, Tama6 hr
Dec 13, 7:47 AM CSTFlood WatchDMXBlack Hawk, Dallas, Grundy, Marshall, Polk, Story and 1 more25 hr
Dec 13, 1:03 PM CSTRiver Flood WarningDMXPolk12 days
Dec 13, 1:03 PM CSTRiver Flood WarningDMXDavis, Wapello66 hr
Dec 13, 1:03 PM CSTRiver Flood WarningDMXPolk9 days
Dec 13, 1:03 PM CSTRiver Flood WarningDMXDallas, Greene8 days
Dec 13, 1:03 PM CSTRiver Flood WarningDMXBlack Hawk7 days

Nearby

River Flood Warnings in Iowa, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.